Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Update on Lipodystrophy in HIV

Posted Aug 24 2008 1:49pm
KEN LICHTENSTEIN, MD: The individual, when they first come into the clinic, the most obvious thing would be that they would have loss of fat on their face, namely over the cheeks.

ANNOUNCER: Many people receiving treatment for HIV experience one or more symptoms of a condition commonly called lipodystrophy.

KEN LICHTENSTEIN, MD: If you examine people further, you'll find that they have lost fat on their arms and their legs, and you see very well defined muscles because, again, the fat is not covering them.

ANNOUNCER: Other symptoms include the accumulation of fat in the abdomen, high levels of cholesterol, and insulin resistance, which can lead to diabetes.

In fact, there are so many aspects of what people have been calling "lipodystrophy," a recent trend among doctors is to focus on individual components.

WILLIAM POWDERLY, MD: One of the things that has emerged over the last year has been the recognition that there isn't a single syndrome. So rather than say, "What is lipodystrophy," it's better to say, "What are the things that we recognize as part of that problem?"

ANNOUNCER: Another recent development among doctors who treat HIV is a recognition there is no simple cause of lipodystrophy.

A few years ago, there had been consensus - now shown to be wrong - that drugs in the class known as protease inhibitors were almost exclusively responsible for this problem.

WILLIAM POWDERLY, MD: The manifestations were first recognized when protease inhibitors started to be used. So, rather simplistically, there was an assumption that protease inhibitors were causing all the problems. What was forgotten is that protease inhibitors weren't used on their own.

ANNOUNCER: Doctors still believe some protease inhibitors are associated with some lipodystrophy symptoms... specifically elevated cholesterol, insulin resistance and the accumulation of fat.

Research now shows that other drugs, known as nucleoside reverse transcriptase inhibitors, may contribute to the loss of fat.

But mostly, the research points away from generalizations.

KEN LICHTENSTEIN, MD: I think what we are finding out is that rather than protease inhibitors cause one toxicity, nucleoside analogs cause another. It turns out that probably there are more specific effects, more specific drug effects, so that various drugs within the same class may not cause the same kinds of toxicities.

ANNOUNCER: One ongoing research project, called the HIV Outpatient Study, or HOPS, has helped doctors better understand factors associated with higher risk of developing lipodystrophy.

KEN LICHTENSTEIN, MD: We find that there are what we call host factors that are associated with it, disease factors that are associated with it and drug factors that are associated with it.

ANNOUNCER: One set of recently-released data focuses on fat loss, also called "lipoatrophy."

The "host" factors from the data are those relating to the patient, rather than the disease or treatments.

KEN LICHTENSTEIN, MD: The older people are, the more likely they are to develop lipoatrophy. So age is a factor. Another one of the associated factors would be race. Caucasians seem to have a higher rate of lipoatrophy.

ANNOUNCER: The HOPS data also draw a strong link between lipoatrophy and how sick a patient was before recovering with treatment.

This is measured by the low mark for counts of CD4 cells in the blood. These are immune system cells that are targeted and destroyed by HIV.

WILLIAM POWDERLY, MD: How long you've had HIV infection seems to be important and how advanced that infection is. So, in other words, how low the CD4 count got. How bad the immune system was damaged seems to be predictor of how likely an individual is going to develop fat loss.

ANNOUNCER: The HOPS study, somewhat controversially, also found NO significant tie between any drug and fat wasting.

KEN LICHTENSTEIN, MD: The host and disease factors that were statistically significant had a stronger association with lipoatrophy than did the drugs, and therefore the drugs were not as important as disease and host factors.

ANNOUNCER: Those data do not fully square with other studies, and doctors believe HIV drugs are at least partially responsible for lipodystrophy, including fat loss.

A recent, small-scale research study showed that when one drug believed to cause fat loss was replaced by another, patients regained about 33 percent of the fat they had lost.

WILLIAM POWDERLY, MD: Many of us were very concerned that this might not be a reversible side effect and that, if people lost body fat, they might lose it forever. But this study shows that in fact there can be some recovery and raises the possibility that, with time and the right treatment, there will be a regain of lost fat.

ANNOUNCER: Another small, recent study showed a small reversibility of fat loss when patients with Lipodystrophy who experienced insulin resistance were given a drug which is used to treat diabetes.

Doctors are also reporting good results in treating lipodystrophy with changes in diet, exercise, testosterone, growth hormone, and drugs that lower cholesterol.

ANNOUNCER: Research is greatly expanding our understanding of the complex syndrome known as lipodystrophy.

And doctors are hopeful they will develop effective strategies to help better treat lipodystrophy, while still helping patients fight HIV effectively.

Post a comment
Write a comment:

Related Searches